Acute Care Volume 21, Issue 5

Medication Safety Alert! March 10, 2016

In this week's issue:

  • Partially Filled Vials and Syringes in Sharps Containers are a Key Source of Drugs for Diversion
  • Worth repeating... RisperiDONE and rOPINIRole mix-ups
  • Unsafe labeling - Caution advised. (VistaPharm potassium chloride oral solution)
  • Communicate insulin dose and concentration on separate lines
  • Infection control position paper
  • Report errors
Featured article

PROBLEM: A 36-year-old hospital care aide (nursing assistant) who had been diverting discarded drugs died after self-administering what she likely thought might be an opioid but was actually a neuromuscular blocking agent.1-3 The aide had found an unlabeled syringe containing a clear solution in a biohazard box, injected the solution, and suffered immediate paralysis, respiratory arrest, and then death. The aide’s death happened in Vancouver, Canada, and it’s a very sad and cautionary story that should serve as a wake-up call to all US hospitals to take the necessary steps to prevent and...

Access this Newsletter

Purchasing Options

Purchase access to this individual issue

Purchase a year's access to this bi-weekly publication (25 issues)